Wellbutrin SR and Suicide
It is difficult to know for sure if there is a link between the use of antidepressants, such as Wellbutrin SR, and suicide or suicidal behavior. Therefore, you should contact your healthcare provider right away if you notice any possible signs of suicidal behavior, regardless of whether or not you are taking Wellbutrin SR. A few of the possible signs of suicidal behavior include depression or anxiety that is new or worse, acting on dangerous impulses, and unusually increased talking or activity.
An Overview of Wellbutrin SR and SuicideWellbutrin SR® (bupropion SR) is a prescription medication used for the treatment of depression in adults. As with all antidepressants, there may be an increased risk of suicidal behavior when taking Wellbutrin SR.
Wellbutrin SR and Suicide: FDA WarningThe U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thoughts and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
Although Wellbutrin SR is not approved for use in children and teenagers, it may be used "off-label" for these age groups.
Does Wellbutrin SR Cause Suicides?In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including Wellbutrin SR. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior -- including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
It is difficult to know for sure if there is a link between the use of antidepressants, such as Wellbutrin SR, and suicide or suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line is that you should report any signs of suicidal behavior to your healthcare professional, regardless of whether or not you are taking an antidepressant.
Certain people seem to be at a higher risk of suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).